Breadcrumb

 
 

Investigating the consequences of global bifurcations for two-dimensional invariant manifolds of vector fields

Title:

Investigating the consequences of global bifurcations for two-dimensional invariant manifolds of vector fields

Osinga, Hinke and Krauskopf, Bernd and Doedel, Eusebius and Aguirre, Pablo (2010) Investigating the consequences of global bifurcations for two-dimensional invariant manifolds of vector fields. Discrete and Continuous Dynamical Systems, 29 (4). pp. 1309-1344. ISSN 1078-0947

[img]
Preview
PDF - Accepted Version
3560Kb

Official URL: http://dx.doi.org/10.3934/dcds.2011.29.1309

Abstract

We consider a homoclinic bifurcation of a vector field in [\R^3] , where a one-dimensional unstable manifold of an equilibrium is contained in the two-dimensional stable manifold of this same equilibrium. How such one-dimensional connecting orbits arise is well understood, and software packages exist to detect and follow them in parameters.
In this paper we address an issue that it is far less well understood: how does the associated two-dimensional stable manifold change geometrically during the given homoclinic bifurcation? This question can be answered with the help of advanced numerical techniques. More specifically, we compute two-dimensional manifolds, and their one-dimensional intersection curves with a suitable cross-section, via the numerical continuation of orbit segments as solutions of a boundary value problem. In this way, we are able to explain how homoclinic bifurcations may lead to quite dramatic changes of the overall dynamics. This is demonstrated with two examples. We first consider a Shilnikov bifurcation in a semiconductor laser model, and show how the associated change of the two-dimensional stable manifold results in the creation of a new basin of attraction. We then investigate how the basins of the two symmetrically related attracting equilibria change to give rise to preturbulence in the first homoclinic explosion of the Lorenz system.

Divisions:Concordia University > Faculty of Engineering and Computer Science > Computer Science and Software Engineering
Item Type:Article
Refereed:Yes
Authors:Osinga, Hinke and Krauskopf, Bernd and Doedel, Eusebius and Aguirre, Pablo
Journal or Publication:Discrete and Continuous Dynamical Systems
Date:2010
ID Code:974146
Deposited By:ANDREA MURRAY
Deposited On:14 Jun 2012 12:52
Last Modified:14 Jun 2012 12:52
All items in Spectrum are protected by copyright, with all rights reserved. The use of items is governed by Spectrum's terms of access.

Repository Staff Only: item control page

Document Downloads

More statistics for this item...

Concordia University - Footer